Should I stop taking Arthrotec because of the increased risk of stomach ulcers?
Q) I'm very happy on Arthrotec 150 mg a day, as it cures the pain of my arthritis wonderfully. However, doctors are worried as I'm on it permanently at present and they say it can lead to stomach ulcers. Now what choice does that give me, stomach ulcers or a pain in the neck which gives me nil quality of life? I’d be interested to know your views.
Ann Case, Yeovil, Somerset (Winter 2010)
A) This dilemma is part of every consultation that takes place between doctor and patient. We always have to weigh the risks and benefits of prescribing drugs. This also applies to having an operation or any other procedure that's carried out. This used to be a purely medical decision but increasingly patients are more involved, and quite rightly so. Sometimes the decision is straightforward – the drug may be life saving, for example, but more often it's a lot less clear cut and does, of course, vary from patient to patient. In your case, yes, there's a risk of stomach ulcer, but the risk is low and clearly the benefit you receive is worth this risk as far as you're concerned. Arthrotec is a composite drug, which means that it has two components, the active drug (diclofenac) and another drug (misoprostil) which is designed to reduce the risk of stomach ulcers. So that may be of some consolation to you.